Thunderstorm Wind, Dutchess
- When
- June 26, 7:55 PM EST
- Where
- Dutchess County, 1.24 mi NE of Rudco
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.660, -73.930
Trees were downed at the Marriott on Route 9 in Poughkeepsie.
A potent shortwave served as the primary forcing mechanism to drive showers and thunderstorms in the Mid-Hudson Valley on the evening of June 26. Some storms became severe in Dutchess County, resulting in numerous report of downed trees and power lines and nearly 17000 people losing power.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A potent shortwave served as the primary forcing mechanism to drive showers and thunderstorms in the Mid-Hudson Valley on the evening of June 26. Some storms became severe in Dutchess County, resulting in numerous report of downed trees and power lines and nearly 17000 people losing power. Additionally, an instance of a large tree downed onto a mobile home resulted in the death of an elderly man on Feller Court in LaGrange.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 26, 6:34 PM EST, 1 hour 21 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 734 PM EDT Wed Jun 26 2024 .SYNOPSIS... A cold front will bring widespread showers, with scattered thunderstorms mainly south of Albany this evening into tonight. Some storms may be severe and produce locally heavy rainfall. Cooler and drier conditions will occur Thursday into Friday as high pressure builds in. && .NEAR TERM /UNTIL MIDNIGHT TONIGHT/... Satellite imagery and SPC mesoanalysis indicate that conditional instability is confined primarily to Ulster, Dutchess, and Litchfield Counties where Severe Thunderstorm Watch 469 is currently in effect until midnight tonight. Latest Warn on Forecast guidance has convection ongoing across portions of PA/NJ continuing to the northeast through the CWA over the next 2-3 hours. Damaging winds will be the primary hazard with any strong to severe thunderstorms. The severe thunderstorm threat is expected to end between 10 PM and midnight. Main updates to the forecast were to adjust the hourly PoPs and thunder grids to better reflect the evolution of convection over through midnight. && .SHORT TERM /MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT/... A few light showers may north of I-90 Thu morning along the southern fringe of another short wave tracking east across southern Quebec. Otherwise, mostly cloudy skies should give way to increasing sunshine during the afternoon as subsidence strengthens associated with high pressure building east from the Great Lakes. Decent mixing should develop Thu afternoon, resulting NW winds gusting 20-25 mph down the Mohawk Valley into the Capital District, N. Taconics and Berkshires. It will gradually become less humid, as dewpoints drop into the 50s during the afternoon with even some 40s in the Adirondacks. Highs will range from upper 60s in the W. Adirondacks to lower 80s in the mid Hudson Valley. Clear and cool conditions expected Thu night, with surface high pressure in place across the area. With an anomalously dry air mass (PWAT anomalies of -1 to -2 STDEV) in place along with clear skies and light winds, low temperatures will be below normal with lower/mid 40s in the mountains and upper 40s/lower 50s in the valleys. High pressure remains over the region through much of Fri, before starting to shift east into New England late in the day. This will result in abundant sunshine, near normal temperatures and light winds along with comfortable humidity levels (dewpoints in the 40s!). High pressure moves from New England Fri evening off the coast overnight, resulting in a southerly flow developing around the departing high. Along with increasing clouds, will result in milder (near normal) low temperatures compared to Thu night, with 50s to around 60. Most of the area will remain dry, although a few showers may develop prior to sunrise for areas west of the Hudson Valley. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... Potentially active weather this coming weekend, as a series of fronts move through. A warm front is expected to lift northward across the area on Sat, with a pre-frontal trough resulting in a high > 80% probability of showers and storms in the afternoon and evening. Sufficient moisture should be in place with PWAT anomalies of +2 to +3 STDEV. Magnitude of instability is in question due to possible cloud cover and potential lack of heating in the relative warm sector. So there is a low confidence for strong to severe storms developing. Torrential downpours may occur in the moisture- rich environment. A better chance of strong to severe storms may be on Sun ahead of the true cold front as temperatures warm above normal and greater instability likely develops. Based on timing of the cold front as of today, it appears the best chance would be for areas south/east of Albany. Will continue to monitor trends. The cold front should clear the area by Sun evening, with cooler/drier air filtering Sun night. An upper level short wave trough is forecast to move through on Mon, but with limited moisture will only mention a slight chance of showers. Temperatures look to be slightly below normal. Ridging both at the surface and aloft then takes hold on Tue, with dry conditions and temperatures warming back to normal. As the high shifts east of the area on Wed, a warm/moist southerly flow develops with a chance for showers and storms as a potential front approaches from the NW. && .AVIATION /Through 00z/Fri...A low pressure system will bring periods of rain to the region this evening into the early overnight hours. A stronger thunderstorm remains possible at KPOU so have maintained a TEMPO for TSRA there. Elsewhere, thunder is not expected so reduced to just RA. Cigs/vsbys will begin VFR, then some reductions to IFR/MVFR are possible in periods of steadier rainfall or any thunderstorm. Rain will taper off later in the overnight with some mixed MVFR/VFR cigs into daybreak Thursday. During the day Thursday, cigs will lift back to VFR. Some isolated showers are anticipated during the day but kept VCSH out of the TAFs at this time due to limited coverage and expected light intensity. Wind will become variable at 5 kt or less tonight, then become west to northwesterly on Thursday at 10-15 kt with a few gusts around 20 kt. Outlook... Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. Friday Night: No Operational Impact. NO SIG WX. Saturday: High Operational Impact. Breezy. Likely SHRA...TSRA. Saturday Night: High Operational Impact. Breezy. Definite SHRA...TSRA. Sunday: Moderate Operational Impact. Breezy. Chance of SHRA...TSRA. Sunday Night: No Operational Impact. NO SIG WX. Monday: Low Operational Impact. Slight Chance of SHRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...Humphrey SHORT TERM...JPV LONG TERM...JPV AVIATION...Rathbun
Hazardous Weather Outlook National Weather Service Albany NY 133 PM EDT Wed Jun 26 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-271100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 133 PM EDT Wed Jun 26 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...This afternoon and tonight. There is a slight risk (level 2 of 5) for severe thunderstorms for areas south of Albany, with a marginal risk (level 1 of 5) for the Mohawk Valley, Capital District, northern Taconics into southern Vermont. The main threat from severe thunderstorm is damaging wind gusts. Locally heavy rainfall is also expected from thunderstorms late this afternoon into this evening, which may produce ponding of water on roadways and poor drainage or urbanized flooding, along with isolated flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a chance of thunderstorms on Saturday afternoon into Sunday for the entire area. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement
National Weather Service Albany NY
833 PM EDT Wed Jun 26 2024
NYZ063>065-270115-
Western Ulster NY-Western Dutchess NY-Eastern Ulster NY-
833 PM EDT Wed Jun 26 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ULSTER COUNTY
THROUGH 915 PM EDT...
At 832 PM EDT, Doppler radar was tracking a strong thunderstorm over
Napanoch, or over Ellenville, moving northeast at 35 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
New Paltz, Ellenville, Hyde Park, Hurley, High Falls, Kerhonkson,
Tillson, Napanoch, Kenneth L Wilson Campground, Olivebridge,
Wawarsing, Lloyd, Crawford, Esopus, Rosendale, Gardiner, Marbletown,
Cherrytown, Rolling Meadows, and Maple Hill.
This includes Interstate 87 near exit 18.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight EDT for
east central New York.
&&
LAT...LON 4162 7439 4164 7439 4169 7448 4175 7455
4204 7419 4178 7386 4163 7426 4163 7428
4159 7436
TIME...MOT...LOC 0032Z 231DEG 30KT 4173 7439
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
RathbunThe Albany radar (KENX), 104 km away, was scanning. The volume nearest the first event began at 00:53 UTC.
13 thunderstorm wind. Local standard time, as filed.
Trees were downed at the Marriott on Route 9 in Poughkeepsie.
Tree and wires were downed on Palen Road near Hararigan Road resulting in a blocked road.
Large trees were downed across Vassar Road from Red Oak Mills to Raymond Avenue.
Trees and power lines were downed on Hammersley Avenue in the City of Poughkeepsie.
A large tree was downed blocking the road.
A photo was received from the public of tree damage along Route 44.
Trees were downed at Beekman Road and Sachs Court.
Multiple trees were reported downed at Noxon and Manchester Roads as well as Route 55.
A tree fell onto a mobile home on Feller Court killing an elderly man.
A tree was downed on a car.
A tree and wires were downed on Plass Road and Patricia Drive in Pleasant Valley.
A downed tree branch was leaning on wires on Freedom Road near JB Grill.
A tree was downed on the roadway and on fire.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Dutchess | 2024-06-26 | Male | Mobile/Trailer Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2024Every state in 2024This day in weather historyWarnings in New York, June 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1195552, 1195562, 1195564, 1195565, 1195568, 1195556, 1195557, 1195553, 1198073, 1195548, 1195559, 1195560, 1195549.